Massachusetts, 2003

Damaging Wind in Massachusetts, August 2, 2003

August 2, 2003 · NWS BOX · 1 event in 1 county or zone

An isolated severe thunderstorm downed trees and knocked over an unsecured shed in West Bridgewater. The storm produced wind gusts estimated as high as 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An isolated severe thunderstorm downed trees and knocked over an unsecured shed in West Bridgewater. The storm produced wind gusts estimated as high as 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 2, 1:15 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 2, 1:15 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
215 PM EDT SAT AUG 2 2003

.SHORT TERM (TONIGHT THRU SUN)...
JUST AN ISOLATED SHOWER OR TWO REMAIN ACROSS THE COUNTY WARNING AREA
AS OF AROUND 2 PM.  OTHERWISE...WIDELY SCATTERED SHOWERS WERE
BEGINNING TO DEVELOP OVER PORTIONS OF NEW YORK STATE AND
PENNSYLVANIA...WHERE THERE HAVE BEEN A FEW PEAKS OF SUNSHINE.

UPPER LEVEL TROUGH REMAINS LOCKED TO OUR WEST...ALLOWING PIECES OF
ENERGY TO ROTATE AROUND IT.  ALL THE MODELS ARE DIFFERENT IN REGARDS
TO TIMING AND LOCATION OF EACH WAVE.  FEEL BEST CHANCE OF
PRECIPITATION TONIGHT WILL BE LATE...OVER THE SOUTHEAST ZONES.  THIS
IS WHAT HAS BEEN DEPICTED BY THE GFS MODELS AND HAS DONE SOMEWHAT
BETTER THAN THE OTHER MODELS OF LATE.  LOWS SHOULD RANGE FROM THE
MID 60S OVER THE SOUTHERN NEW HAMPSHIRE ZONES...TO THE LOWER 70S
ALONG THE SOUTHERN COAST WHERE DEEPER SURFACE MOISTURE IS FOUND.

ON SUN...ANOTHER WAVE OF ENERGY WILL TRACK ACROSS THE REGION
SUN MORNING.  THIS WILL FAVOR THE NORTHWESTERN SECTIONS OF THE
REGION...SO WILL HAVE HIGHEST POPS THERE.  MAY SEE ANOTHER LULL IN
THE ACTIVITY DURING THE AFTERNOON...BUT WILL PROBABLY STILL SEE
ISOLATED TO WIDELY SCATTERED ACTIVITY DEVELOP.   HIGHS WILL GREATLY
BE DEPENDENT ON IF WE GET A FEW PEAKS OF SUNSHINE.  GUIDANCE NUMBERS
LOOK REASONABLE IN THE UPPER 70S TO LOWER 80S.

.MARINE...SEAS HAVE BEEN VERY SLOW TO INCREASE THIS AFTERNOON.
WILL CONTINUE SCA FOR MARGINAL SEAS OVER THE FAR SOUTHERN WATERS
LATE TONIGHT.  WILL EXPAND THAT INTO MARINE ZONE 254 FOR SUN.
AGAIN...THOUGH LOOKING FOR MARGINAL 5 FOOT SEAS AT MOST.

AVN...LOOKS LIKE MORE WDSPRD IFR CIG/VSBY TNGT...WITH GRDL IMPRVMNT
TO MVFR DURG DAY SUN.  WITH WIND SHFT TO SW FOR BOS...CONDS MAY NOT
BE QUITE SO LOW TNGT AS LAST NGT...PSBLY BORDERLINE IFR CONDS.

.LONG TERM (SUN NGT THRU SAT)...
H5 GT LAKES TROF AND WRN ATLC RIDGE PERSIST THRU PERIOD.
AMPLIFICATION IN PATTERN THRU MID WEEK.  MUCH OF ENERGY LIFTS OUT
OF L/W OH VLY TROF LATE IN WEEK...AND MRF FINALLY BRINGS NRN STRM
THRU RGN NXT WKEND.  ENSEMBLES SHOW AT LEAST SOME SEMBLENCE OF
RESIDUAL L/W TROF OH VLY TO SRN APPCNS...HWVR.  ON THE BROAD SCALE...
LOOKS LIKE RISK FOR SCT SHWRS FOR ENTIRE PRD...ALTHO XPCT IMPULSES TO
FOCUS ACTIVITY.  THERE MAY BE SOME DIURNAL FLUCTUATION INTR SXNS BUT
BELIEVE ACTVTY WILL BE PRIMARILY INDUCED BY PULSES OF ENERGY ROTATG
ABT TROF.  TIMING OF S/W ENERGY XPCTD TO BE DIFFICULT...AT LEAST
UNTIL ABT 24 HRS AWAY. BOTH ETA AND GFS 12Z RUNS SUG LG CHUNK OF
ENERGY MAY ROTATE ARND L/W TROF POSITION MID WEEK...PSBLY TUE NGT OR
WED. THIS CUD BRING MORE CONCENTRATED PRD OF HVY SHRA TO AT LEAST
PORTIONS OF SNE.

AS MUCH OF THE ENERGY LIFTS OUT AND H5 HGTS BEGIN TO RISE...WOULD
XPCT LWR CHC SHRA TWD END OF PRD.  HWVR...PRECIP WATER VALUES
REMAIN 1.5 TO 2.0 AND WK FNTL BNDRY IN AREA.  THIS COMBINED WITH HI
RH VALUES FM MRF SUG STILL A CHC OF SHRA THRU SAT...SPCLY SERN SXNS
NR WHERE XPCT RESIDUAL FNTL BNDRY.

INCLINED TO KEEP A LOT OF CLDS IN FCST WITH SCT SHWRS AND NIGHT/ERLY
AM AREAS OF FOG.  THUNDER IS A PSBLTY MOST ANYTIME/ANYWHERE BUT
SLGTLY HIER PROB LATE AFTN CNTRL/WRN ZNS MON. WITH H85 TEMPS ARND
OR A LTL ABV 16C...BRF BREAKS IN CLD COVER CAN CAUSE SGNFCNT TEMP
SPIKES.  STAT GUID LOOKS FAIRLY CONSISTENT/RSNBL...AND NOT TOO
DIFFERENT FM PRIOR FCST.  DONT ANTICIPATE ANY MAJOR TEMP CHNGS IN
THIS FCST.

LONG TERM MARINE...SFC PRES GRAD INCRS AS UPR PATTERN AMPLIFIES.
PERSISTENT AND INCRSG S/SW FLOW WITH LONG FETCH LKLY TO INCRS SEAS
OVR SCA THRESHOLD FOR XTNDD TIME OUTER S COAST WATERS AND PSBLY SOME
S COAST BAYS/SNDS AS WELL.  SEAS APRCHG 8 FT NOT OUT OF QUESTION
FOR WATERS S AND SE OF ACK BY TUE OR TUE NGT.

.BOX...
CT...NONE.
MA...NONE.
RI...NONE.
NH...NONE.
MARINE...SCA FOR SEAS ANZ255 (PVC-ACK)...MAY BE EXPANDED TO ANZ254
ON SUN.

SHORT TERM...FRANK
LONG TERM...THOMPSON
Hazardous weather outlook, Aug 2, 4:55 AM EST, 9 hours 41 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-030945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
555 AM EDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY
ALTHOUGH A SLIGHT CHANCE FOR THUNDERSTORMS AND THEIR ASSOCIATED
LIGHTNING STRIKE RISK ARE FORECAST WITHIN THE NEXT 24 HOURS...LARGE
HAIL AND/OR DAMAGING WINDS ARE NOT EXPECTED.

PREVAILING SOUTHERLY WINDS HAVE CAUSED SEAS TO BUILD ON THE OUTER
COASTAL WATERS...THEREFORE A SMALL CRAFT ADVISORY IS IN EFFECT FOR
SEAS FROM MONTAUK TO NANTUCKET TO PROVINCETOWN.

.DAYS TWO THROUGH SEVEN...
A CHANCE FOR SHOWERS EXISTS THROUGH THIS PERIOD WITH THE RISK FOR
GENERAL THUNDERSTORMS AS WELL.  SEAS ON THE OUTER COASTAL WATERS
FROM MONTAUK TO NANTUCKET TO PROVINCETOWN WILL REMAIN AROUND 5
FEET...THEREFORE A SMALL CRAFT ADVISORY WILL LIKELY BE HEADLINED
THROUGH AT LEAST WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT 24 HOURS.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

BUTTRICK

The radar

The Boston radar (KBOX), 13 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Plymouth

When
August 2, 2:36 PM EST
Where
Plymouth County, West Bridgewater
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
42.017, -71.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374742.